Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Three red herrings around Vaught's conjecture


Authors: John T. Baldwin, Sy D. Friedman, Martin Koerwien and Michael C. Laskowski
Journal: Trans. Amer. Math. Soc. 368 (2016), 3673-3694
MSC (2010): Primary 03C15, 03C55, 03C75, 03E40
DOI: https://doi.org/10.1090/tran/6572
Published electronically: November 6, 2015
MathSciNet review: 3451890
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a model theoretic proof that if there is a counterexample to Vaught's conjecture there is a counterexample such that every model of cardinality $ \aleph _1$ is maximal (strengthening a result of Hjorth's). In the process we analyze three examples of a sentence characterizing $ \aleph _1$. We also give a new proof of Harrington's theorem that any counterexample to Vaught's conjecture has models in $ \aleph _1$ of arbitrarily high Scott rank below $ \aleph _2$.


References [Enhancements On Off] (What's this?)

  • [1] N. Ackerman, Model theoretic proof of a result of Hjorth, 2013 manuscript.
  • [2] John T. Baldwin, Categoricity, University Lecture Series, vol. 50, American Mathematical Society, Providence, RI, 2009. MR 2532039 (2010m:03068)
  • [3] John T. Baldwin, The Vaught conjecture: do uncountable models count?, Notre Dame J. Formal Logic 48 (2007), no. 1, 79-92 (electronic). MR 2289898 (2008b:03049), https://doi.org/10.1305/ndjfl/1172787546
  • [4] Howard Becker and Alexander S. Kechris, The descriptive set theory of Polish group actions, London Mathematical Society Lecture Note Series, vol. 232, Cambridge University Press, Cambridge, 1996. MR 1425877 (98d:54068)
  • [5] C. C. Chang, Some remarks on the model theory of infinitary languages, The syntax and semantics of infinitary languages (J. Barwise, ed.), Springer-Verlag, 1968, LNM 72, pp. 36-64.
  • [6] Su Gao, Invariant descriptive set theory, Pure and Applied Mathematics (Boca Raton), vol. 293, CRC Press, Boca Raton, FL, 2009. MR 2455198 (2011b:03001)
  • [7] V. Harnik and M. Makkai, A tree argument in infinitary model theory, Proc. Amer. Math. Soc. 67 (1977), no. 2, 309-314. MR 0472506 (57 #12204)
  • [8] Greg Hjorth, Orbit cardinals: on the effective cardinalities arising as quotient spaces of the form $ X/G$ where $ G$ acts on a Polish space $ X$, Israel J. Math. 111 (1999), 221-261. MR 1710740 (2000h:03091), https://doi.org/10.1007/BF02810686
  • [9] Greg Hjorth, Knight's model, its automorphism group, and characterizing the uncountable cardinals, J. Math. Log. 2 (2002), no. 1, 113-144. MR 1900550 (2003c:03084), https://doi.org/10.1142/S0219061302000084
  • [10] Greg Hjorth, A note on counterexamples to Vaught's conjecture, Notre Dame Journal of Formal Logic (2007).
  • [11] Wilfrid Hodges, Model theory, Encyclopedia of Mathematics and its Applications, vol. 42, Cambridge University Press, Cambridge, 1993. MR 1221741 (94e:03002)
  • [12] H. Jerome Keisler, Model theory for infinitary logic. Logic with countable conjunctions and finite quantifiers, North-Holland Publishing Co., Amsterdam-London, 1971. Studies in Logic and the Foundations of Mathematics, Vol. 62. MR 0344115 (49 #8855)
  • [13] Julia F. Knight, A complete $ L_{\omega _{1}\omega }$-sentence characterizing $ \aleph _{1}$, J. Symbolic Logic 42 (1977), no. 1, 59-62. MR 0491141 (58 #10407)
  • [14] Julia F. Knight, Prime and atomic models, J. Symbolic Logic 43 (1978), no. 3, 385-393. MR 0505453 (58 #21578)
  • [15] J.F. Knight, A. Montalban, and N. Schweber, Computable structures in generic extensions, preprint, 2014.
  • [16] David W. Kueker, Uniform theorems in infinitary logic, Logic Colloquium '77 (Proc. Conf., Wrocław, 1977) Stud. Logic Foundations Math., vol. 96, North-Holland, Amsterdam-New York, 1978, pp. 161-170. MR 519811 (80f:03038)
  • [17] Kenneth Kunen, Set theory, Studies in Logic and the Foundations of Mathematics, vol. 102, North-Holland Publishing Co., Amsterdam-New York, 1980. An introduction to independence proofs. MR 597342 (82f:03001)
  • [18] P.B. Larson, Scott processes, preprint.
  • [19] M. C. Laskowski and S. Shelah, On the existence of atomic models, J. Symbolic Logic 58 (1993), no. 4, 1189-1194. MR 1253916 (95d:03053), https://doi.org/10.2307/2275137
  • [20] D. Marker, Model theory and infinitary logic, Notes from 2013; http://homepages.math.uic.edu/~marker/math512-F13/.
  • [21] -, Scott ranks of counterexamples to Vaught's conjecture, Notes from 2011; http://homepages.math.uic.edu/~marker/harrington-vaught.pdf.
  • [22] Michael Morley, Categoricity in power, Trans. Amer. Math. Soc. 114 (1965), 514-538. MR 0175782 (31 #58)
  • [23] Michael Morley, The number of countable models, J. Symbolic Logic 35 (1970), 14-18. MR 0288015 (44 #5213)
  • [24] Saharon Shelah, Categoricity in $ \aleph _{1}$ of sentences in $ L_{\omega _{1},\omega }(Q)$, Israel J. Math. 20 (1975), no. 2, 127-148. MR 0379177 (52 #83)
  • [25] S. Shelah, Classification theory and the number of nonisomorphic models, 2nd ed., Studies in Logic and the Foundations of Mathematics, vol. 92, North-Holland Publishing Co., Amsterdam, 1990. MR 1083551 (91k:03085)
  • [26] Saharon Shelah, Classification of nonelementary classes. II. Abstract elementary classes, Classification theory (Chicago, IL, 1985) Lecture Notes in Math., vol. 1292, Springer, Berlin, 1987, pp. 419-497. MR 1033034 (91h:03046), https://doi.org/10.1007/BFb0082243
  • [27] Ioannis Souldatos, Linear orderings and powers of characterizable cardinals, Ann. Pure Appl. Logic 163 (2012), no. 3, 225-237. MR 2871267, https://doi.org/10.1016/j.apal.2011.09.002
  • [28] Ioannis Souldatos, Characterizing the powerset by a complete (Scott) sentence, Fund. Math. 222 (2013), no. 2, 131-154. MR 3085236, https://doi.org/10.4064/fm222-2-2

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03C15, 03C55, 03C75, 03E40

Retrieve articles in all journals with MSC (2010): 03C15, 03C55, 03C75, 03E40


Additional Information

John T. Baldwin
Affiliation: Department of Mathematics, Statistics, and Computer Science, University of Illinois at Chicago, 851 S. Morgan St. (M/C 249), Chicago, Illinois 60607-7045

Sy D. Friedman
Affiliation: Kurt Gödel Research Center for Mathematical Logic, Universität Wien, Währinger Strasse 25, 1090 Wien, Austria

Martin Koerwien
Affiliation: Kurt Gödel Research Center for Mathematical Logic, Universität Wien, Währinger Strasse 25, 1090 Wien, Austria

Michael C. Laskowski
Affiliation: Department of Mathematics, University of Maryland, College Park, Maryland 20742-4015

DOI: https://doi.org/10.1090/tran/6572
Received by editor(s): November 21, 2013
Received by editor(s) in revised form: September 17, 2014
Published electronically: November 6, 2015
Additional Notes: The research of the first author was partially supported by Simons travel grant G5402 and the Austrian Science Fund (FWF)
The research of the second author was supported by FWF (Austrian Science Fund) Grant P24654-N25.
The research of the third author was supported by the Austrian Science Fund (FWF) Lise Meitner Grant M1410-N25
The fourth author was partially supported by NSF grant DMS-1308546
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society